Getting to the Root of Hair Loss
Experiencing hair loss? Your arthritis meds may be the culprit. Find out what you can do to stop it.
People with autoimmune conditions, such as rheumatoid arthritis (RA), can experience hair loss as a troubling symptom of their disease. Other times though, the cause of the shedding locks could be the arthritis treatment itself.
Fortunately, hair loss from arthritis medications is not a widespread complication, according to Donald Miller, PharmD, professor and chair of the pharmacy practice department at North Dakota State University in Fargo. But it’s not always a small matter when arthritis-related hair loss happens.
New York University dermatologist and hair loss specialist Jerry Shapiro, MD, says the cosmetic problem can be devastating. “For many of my patients – especially women – their hair is their crowning glory,” he says.
One of the culprits: methotrexate. It’s the most commonly prescribed disease-modifying antirheumatic drug (DMARD) for rheumatoid arthritis. It’s also responsible for hair loss in about 1 to 3 percent of people. The hair loss happens because methotrexate is doing what it’s supposed to do – stop cells from growing, including cells causing inflammation and, unfortunately, hair follicles. Folic acid, which is commonly prescribed with methotrexate to mitigate some of its side effects, is a synthetic form of folate, a B-complex vitamin. It can help keep hair healthy, but it has not been found to promote hair growth.
Leflunomide, or Arava, is another widely-used DMARD for RA with the potential for hair loss side effects. Leflunomide, which is often prescribed in combination with methotrexate, causes hair loss similar to the way methotrexate does in about 10 percent of users.
In rare cases, biologics such as etanercept (Enbrel) or adalimumab (Humira) have hair loss side effects. We don’t exactly know why these drugs affect hair growth, says Miller. But it’s suspected that they change the balance of messenger molecules known as “cytokines” in the body.
Generally as a drug-related side effect, the hair loss is not drastic and the hair does not fall out in patches. And it usually grows back after you stop taking the drug.
But if you have inherited male or female pattern baldness, arthritis medications could trigger or accelerate such permanent hair loss. The most common form of hair loss, male pattern baldness affects up to 80 million Americans, and usually shows as a receding hairline or balding on top. Women tend to thin at the front and top of their scalp.
Should your instinct be to drop the meds at the first sight of hair loss? No, says Miller. “These are very viable drugs. If the hair loss isn’t too bad I would say to stay on them as long as they’re working for the arthritis. But if there’s a serious cosmetic issue – then you have to weigh the benefits of the drug against this cost,” says Miller.
If drug-induced hair loss is taking a considerable toll on your appearance and self-confidence, one possible solution may be to lower the dosage. Or, your rheumatologist might recommend switching to another drug.
If altering your drug regimen isn’t an option, you may be referred to a dermatologist for hair loss lotions or other regrowth treatments.
Talk to your rheumatologist immediately if you have sudden or patchy hair loss, or if you see excessive amounts of hair falling out when you wash or comb your hair, you regularly find hair in your food, or see lots of it on your pillow. You could have a serious underlying medical condition that needs attention.
Want to read more? Subscribe Now to Arthritis Today!